Flash Flood, Chautauqua
- When
- September 14, 3:30 AM EST to 7:30 AM EST
- Where
- Chautauqua County, 0.51 mi W of Waterboro to 0.8 mi SSW of Waterboro
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -79.090
Weak low pressure over the Ohio valley brought widespread rain to the region. Thunderstorms developed during the early morning hours and remained nearly stationary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Weak low pressure over the Ohio valley brought widespread rain to the region. Thunderstorms developed during the early morning hours and remained nearly stationary. Rainfall amounts in just a couple of hours exceeded three inches. In Kennedy, parts of Route 394 were quickly inundated with several inches of flowing water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 14, 12:37 AM EST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Buffalo NY 137 AM EDT Thu Sep 14 2017 .SYNOPSIS... Weak low pressure will move through the Ohio valley tonight and dissipate over Pennsylvania on Thursday. Showers and thunderstorms will become more widespread overnight into Thursday as abundant moisture crosses the region, and may produce a localized flash flood risk on Thursday with a few very slow moving thunderstorms. Dry and warm weather returns for the end of the week through the weekend. && .NEAR TERM /THROUGH TODAY/... Radar imagery displays the leading edge of rain showers just now reaching the So. Tier this early morning. For the remainder of the early morning hours, upper level diffluence will overspread the region ahead of the upper level low moving through the Ohio Valley providing widespread weak synoptic lift. The combination of height falls aloft with weak moisture advection will increase instability over western NY with rain showers and embedded thunder expected to continue to spread northward. Scattered showers and thunderstorms are still possible inland toward the Finger Lakes, although they may be less numerous. Later today, the combination of the upper level difluence and moisture advection shifting slowly eastward and the developing lake breeze circulations will flip the best shower and thunderstorm chances inland across the Southern Tier and the northern Finger Lakes. There is concern for localized flash flooding across the interior Southern Tier and northern Finger Lakes where showers and thunderstorms will develop in very light mean flow ahead of the slow moving trough axis. Per forecast BUFKIT soundings at ROC the mean steering flow may only be about 5 knots with PW values around 1.5 inches with a warm cloud layer near 9kft, all of which points to very slow moving efficient heavy rain producing storms. Given the expected pulsey nature of the showers and thunderstorms it will be impossible to pin point exact QPF amounts for a given location, however generally lesser amounts are expected over the Niagara Frontier and North Country, around 0.1 to 0.25 inches, while higher amounts will be concentrated across the interior Southern Tier and Finger Lakes region with average around 0.5 to 0.75 inches. However, based on high resolution model guidance representing the expected pulsey nature of the showers and thunderstorms on Thursday, it is reasonable to expect that some locations may locally pick up over 2 inches of rainfall. && .SHORT TERM /TONIGHT THROUGH SUNDAY/... A weak upper level low across Southern New England on Friday will gradually weaken as a weak ridge slowly builds across our region. A stray instability shower is possible across interior sections on Friday afternoon. Otherwise, it will be dry and pleasant mid- September weather pattern for the weekend. Temperatures will average above normal, with highs in the mid to upper 70s on Friday and within a few degrees of 80 over the weekend. Lows will mainly be in the mid to upper 50s, with river valley fog developing in the Southern Tier each night. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... Sunday night into Monday, a mid-level closed low will shift quickly north across Manitoba to Hudson Bay. At the surface, a weakening cold front is forecast to cross the central Great Lakes and approach western and central NY either Monday as the 12z GFS shows or stall washout west of New York as the 12z EC shows. Hurricane Jose or the remnants of are shown to remain off the East Coast but will likely be a player in just how far east the cold front presses. Have gone with slight/low chance POPs from Monday-Tuesday until confidence increases on whether or not the front will actually make a push across our forecast area. Wednesday appears to be dry as Canadian sourced high pressure is forecast to move over the eastern Great Lakes in the wake of the front or expanding in behind the washed out remnants of the front. While the 12z GFS/GEM models show Jose remaining offshore Wednesday and being picked up by the westerly flow aloft, the 12z EC stalls Jose off the New Jersey coast with a forecast landfall near Delaware Bay on Thursday. This is again an outlier solution and still very far out but still brings cause for watching closely. Temperatures, as mentioned above, will run above normal Monday due to the mid-level ridge and northerly displacement of the jet stream. Highs should largely run in the mid to upper 70s with 80F not out of the question at a few of the warmer sites. Tuesday and Wednesday, temps return to more seasonable levels with low to 70s. Nightly lows will mostly range between the upper 50s and lower 60s Sunday night ahead of the cold front then cooling some Monday/Tuesday nights to low to mid 50s with drier air arriving. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... For the 06Z TAFS moisture and rain showers associated with the remnants of Irma are nearing the region...with the leading edge of rain now to about the KJHW terminal. Instability will also allow for some thunderstorms...most confident across the So. Tier, and perhaps through the Genesee Valley and Finger Lakes region today...including the KROC airfield. As the low level moisture builds...CIGS will fall today...to IFR or lower across the So. Tier, and possibly to MVFR elsewhere. The persistence to the low level moisture will likely hold these poor IFR CIGS across the So. Tier through the bulk of the morning hours. As the upper level low tracks northeastward expect these showers to expand across all TAF sites through the day today. The surface low will weaken and dissipate today, with upper level circulation also weakening...such that just a few stray showers will remain across the region after 00Z tonight. The weak wind flow will linger low level moisture such that we will likely have a CIG through the remainder of the TAF period...possibly MVFR across the So. Tier...but improving to VFR elsewhere. Outlook... Friday...Mainly VFR with just a chance of a few light showers from time to time. Saturday and Sunday...VFR. Monday...Mainly VFR with a chance of showers. && .MARINE... Surface high pressure will gradually fade to the mid-Atlantic coastline this evening...while weak surface low pressure, which are the remnants of Irma near the eastern Great Lakes region. Weak gradient flow...and lack of any LLJ of consequence aloft and stable conditions over the eastern Great Lakes will produce winds generally 12 knots or less today and through the end of the week, while waves average a foot or less. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...CHURCH/HITCHCOCK NEAR TERM...CHURCH/HITCHCOCK/THOMAS SHORT TERM...APFFEL LONG TERM...SMITH AVIATION...THOMAS MARINE...CHURCH/THOMAS
Hazardous Weather Outlook National Weather Service Buffalo NY 425 AM EDT Thu Sep 14 2017 NYZ003-004-012>014-019>021-150900- Monroe-Wayne-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus- Allegany- 425 AM EDT Thu Sep 14 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Localized flash flooding is possible today. Scattered thunderstorms will be very slow moving, potentially producing very heavy rainfall in a few locations. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-005>008-010-011-085-150900- Niagara-Orleans-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie- Genesee-Southern Erie- 425 AM EDT Thu Sep 14 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 425 AM EDT Thu Sep 14 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
Special Weather Statement National Weather Service Buffalo NY 335 AM EDT THU SEP 14 2017 NYZ019-020-140815- Chautauqua-Cattaraugus- 335 AM EDT THU SEP 14 2017 ...A STRONG THUNDERSTORM WILL BRING VERY HEAVY RAIN TO WESTERN CATTARAUGUS AND SOUTHEASTERN CHAUTAUQUA COUNTIES... At 332 AM EDT, a cluster of thunderstorms was located near Sinclairville and Randolph. This storm will bring torrential rainfall with between 1 and 2 inches of rain possible through 430 AM. Locations impacted include... Jamestown, Falconer, New Albion, Gerry, Dayton, Conewango, Ellington, Leon, Randolph and Napoli. This includes Interstate 86 between exits 11 and 16. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4211 7929 4242 7930 4243 7881 4212 7879 TIME...MOT...LOC 0732Z 169DEG 6KT 4228 7910 Apffel
The Buffalo radar (KBUF), 91 km away, was scanning. The volume nearest the first event began at 08:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723349.